Do Oral Bisphosphonates Cause Esophageal Cancer?

Pam Flores @phflores Health Guide

  • On September 3, 2010 a new study reported the link between bisphosphonates and esophageal cancer.  This study came on the heels of one done several weeks ago that claimed the exact opposite finding - that bisphosphonates do not cause this type of cancer. If you read about the first study done on Great Britain's General Practice Research Database - containing six million patients - they reported no increase in esophageal cancer rates among those individuals taking bisphosphonates. In a follow up study done on the same registry - for a longer period of time-the researchers came to a completely different conclusion that bisphosphonate usage did contribute to esophageal cancer over a period of more than 3 years.  In the first study the researchers followed the patients for a mean period of 4.5 years versus 7.5 years in the second study which showed a higher rate of occurrence over time.

    Add This Infographic to Your Website or Blog With This Code:


    "The new case - control study found that the risk was statistically significant among patients who had 10 or more prescriptions for the drug - compared with patients who had 1 to 9 prescriptions."


    "The relative risk also increases with duration of use; it doubles over about a 5-year period, according to the authors of the new study. Led by Jane Green, PhD, a clinical epidemiologist from the Cancer epidemiology Unit at the University of Oxford in the United Kingdom."


    "What would cause differences [in findings]?" asks an editorial that accompanies the new study, both of which were published online September 2 in BMJ."


    Differences between the two studies stem from the length of time used to study these patients.  The conclusion of these two studies came out a year and a half after the FDA reported 23 cases of esophageal cancer between 1995 and 2008 in those patients taking alendronate (Fosamax®) and 31 cases from Europe and Japan where patients were taking a variety of oral bisphosphonates.


    How do Bisphosphonates Cause Esophageal Cancer?

     

    The actual link between esophageal cancer and bisphosphonates is unknown.  Taking this medication incorrectly could cause esophageal-related problems.  If the medication is taken incorrectly it can cause irritation of the esophagus which could possibly be a link to cancer, doctors speculate. When the manufacturer changed the dosing instructions, the incidence of esophageal problems decreased.  This tells us that many were taking this medication incorrectly. Patients must take this in the morning on an empty stomach with a full 8 ounces of plain water, and wait at least 30-60 minutes before the first meal, vitamin or beverage of the day.  Also, it is extremely important to avoid lying down or reclining for 30-60 minutes following the dose. 


    Is Esophageal Cancer Likely While Taking an Oral Bisphosphonate?


    In the study done on the UK database, the absolute risk was 1 in 1000 to 2 in 1000 for those who took this for 5 or more years.   If oral bisphosphonates cause cancer, "the incidence of esophageal cancer in this population of users would be expected to remain relatively low," writes Dr. Wysowski.


  • Add This Infographic to Your Website or Blog With This Code:

    Risks versus Benefits


    We need to weigh the benefits of these drugs, such as the decline in the numbers of hip fractures, to the risks, like the increase seen in esophageal cancers and acid reflux, and decide which of these findings outweigh the other. 


    If you have a pre-existing problem with reflux disorder, you shouldn't take an oral bisphosphonate, due to the esophageal irritation that it can cause.



    Sources:

    _________________________


    About Face: Oral Bisphosphonates Linked to Esophageal Cancer Medscape Sept. 3, 2010

    http://www.medscape.com/viewarticle/728042


Published On: October 09, 2010